Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Kansas City, MO

March 17, 20146 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 17, 2014, 10:09 AM CDT for 6 counties in Missouri; 5 counties in Kansas. It took effect at Mar 17, 2014, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 10:09 AM CDT (15:09 UTC)
In effect from
Mar 17, 2014, 1:00 PM CDT
Expired
Mar 17, 2014, 5:33 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO, Platte County, MO

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WWUS83 KEAX 171509
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 AM CDT MON MAR 17 2014

...EXTREME FIRE BEHAVIOR LIKELY THIS AFTERNOON FOR NORTHEASTERN
KANSAS AND PARTS OF NORTHWESTERN MISSOURI...

.A COMBINATION OF ABOVE NORMAL TEMPERATURES... VERY DRY AIR AND
STRONG AND GUSTY WINDS WILL RAISE THE FIRE DANGER SIGNIFICANTLY
THROUGH THE AFTERNOON AND EARLY EVENING. GRASSES REMAIN CURED ACROSS THE
AREA AND AS THE DAY PROGRESSES... DEWPOINTS WILL REMAIN NEARLY STEADY AS
TEMPERATURES CLIMB TO THE UPPER 50S AND LOWER 60S. THIS WILL RESULT
IN HUMIDITY VALUES IN THE UPPER TEENS TO LOWER 20 PERCENT RANGE WITH
WINDS GUSTING AS HIGH AS 30 MPH. THIS COMBINATION WILL RESULT IN
EXTREME FIRE BEHAVIOR WITHIN THE RED FLAG WARNING AREA.

KSZ025-102>105-MOZ001-002-011-012-020-028-172315-
/O.NEW.KEAX.FW.W.0007.140317T1800Z-140318T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-HOLT-ANDREW-BUCHANAN-PLATTE-
1009 AM CDT MON MAR 17 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITIES AND STRONG AND GUSTY WINDS FOR 
FIRE WEATHER ZONES 001...002...011...012...020...025...028...102...103...
104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING FOR LOW HUMIDITIES AND STRONG AND GUSTY
WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 025 ATCHISON 
  KS... FIRE WEATHER ZONE 102 DONIPHAN...FIRE WEATHER ZONE 103 
  LEAVENWORTH...FIRE WEATHER ZONE 104 WYANDOTTE AND FIRE WEATHER 
  ZONE 105 JOHNSON KS. IN MISSOURI...FIRE WEATHER ZONE 001 
  ATCHISON MO...FIRE WEATHER ZONE 002 NODAWAY...FIRE WEATHER 
  ZONE 011 HOLT...FIRE WEATHER ZONE 012 ANDREW...FIRE WEATHER 
  ZONE 020 BUCHANAN AND FIRE WEATHER ZONE 028 PLATTE.

* WINDS... SOUTHERLY 15 TO 25 MPH WITH GUSTS AROUND 30 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE LOWER 60S

* IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL HAVE A
  HIGH PROBABILITY OF SPREADING RAPIDLY FROM SOUTH TO NORTH. OUTDOOR
  BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CDB
1 follow-up statement
736 
WWUS83 KEAX 172233
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT MON MAR 17 2014

...FIRE CONDITIONS EXPECTED TO WANE THROUGH THE EVENING...

KSZ025-102>105-MOZ001-002-011-012-020-028-172345-
/O.CAN.KEAX.FW.W.0007.000000T0000Z-140318T0000Z/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-HOLT-ANDREW-BUCHANAN-PLATTE-
533 PM CDT MON MAR 17 2014

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND STRONG AND 
GUSTY WINDS...FOR FIRE WEATHER ZONES 001...002...011...012...020... 
025...028...102...103...104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE RED FLAG WARNING.

ALTHOUGH WINDS WILL REMAIN STRONG AND GUSTY OUT OF THE SOUTH THIS 
EVENING...RELATIVE HUMIDITY VALUES WILL RISE THROUGH THE EVENING 
DIMINISHING FIRE WEATHER CONCERNS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 6:36 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 17, 6:36 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
636 AM CDT Mon Mar 17 2014

.SHORT TERM...(Today through Tuesday Night)
Issued at 255 AM CDT MON MAR 17 2014

Most areas in the forecast area are experiencing a chilly morning
with temperatures in the middle teens to middle 20s under mostly
clear skies. This cold weather will be short-lived as surface high
pressure shifts to the east this morning, with surface winds
becoming southerly and increasing during the day and remaining
breezy into tonight. A notable increase in H85 temperatures will
overspread the area today, with a +10C increase projected over the
next 24 hours. Afternoon temperatures will respond to this
increasing warm air advection, with highs in the upper 50s over
eastern Kansas, with cooler conditions further east over north
central Missouri with readings in the upper 40s. Overnight lows
tonight will remain above freezing in most sections.

A strong upper trough currently over the Pacific Northwest will
swing through the Central Plains on Tuesday. At the surface, low
pressure will move across northern Missouri or southern Iowa with an
associated cold front clearing the forecast area Tuesday evening.
Ahead of the frontal boundary, temperatures will warm into the
middle 50s to middle 60s. There will be a chance of precipitation
near and to the north/west of the surface low track. The highest
potential for precipitation will be north of Interstate 70 Tuesday
afternoon through midnight. While the initial precipitation will be
in the form of rain, forecast soundings suggest this quick shot of
modest cold-air advection may allow for some of the precipitation to
mix or change to snow before the precipitation ends from west to
east. At this time, only a trace of snowfall is expected and no
widespread impacts are expected. Otherwise, strong west to northwest
winds of 20-25mph with higher gusts will overspread the region
Tuesday evening into the overnight hours.

.LONG TERM...(Wednesday through Sunday)
Issued at 255 AM CDT MON MAR 17 2014

Mainly quiet conditions are expected in the long-range forecast
period as broad northwest to zonal flow continues across the central
CONUS. Highs Wednesday through Friday will gradually warm from the
mid 50s into the mid 60s, and lows should remain around normal in
the 30s. A shortwave trough will push a surface cold front through
the region early Saturday morning, dropping highs into the upper 40s
to lower 50s for the weekend; however, a lack of moisture associated
with the system should keep the CWA dry as the front passes. A
stronger shortwave trough will drop through the region early next
week, possibly bringing light rain showers to the area for Monday
and Monday night. Any rainfall accumulations with the Monday system
are expected to be light.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 633 AM CDT MON MAR 17 2014

VFR conditions are expected at TAF sites with periods of high clouds.
Southerly winds will increase by midday and remain gusty through the
end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...Laflin
AVIATION...Blair
Hazardous weather outlook, Mar 17, 4:45 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAR 17 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 FIRE DANGER WILL BE ELEVATED THIS AFTERNOON ACROSS NORTHWEST
 MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 LIGHT RAIN...POTENTIALLY MIXING WITH OR CHANGING OVER TO SNOW IN
 FAR NORTHERN MISSOURI...IS POSSIBLE ON TUESDAY AFTERNOON AND NIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.